Maryland, 2002

Winter Storm in Maryland, December 25 to 26, 2002

December 25 to 26, 2002 · NWS PBZ · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 25, 4:12 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 25, 4:12 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 AM EST WED DEC 25 2002

AROUND 12Z-15Z H8 LOW MOVES EAST ACROSS CWA CHANGING ALL PCPN OVER
TO SNOW AS COLDER AIR WRAPS IN BEHIND IT. CLOSED H5 LOW TRACKS EAST
ALONG THE SOUTHERN BORDER OF PA THIS AFTERNOON. WOULD NOT BE
SURPRISED TO SEE A TSTM IN ADVANCE OF UPPER LOW WITH IMPRESSIVE UVV
PATTERN. DURING THE LATE AFTN COASTAL LOW TAKES OVER. CYCLONIC FLOW
AND SCATTERED SNOW SHOWERS TONIGHT. DURING THE DAY ON THURSDAY HIGH
PRESSURE BUILDS IN FROM THE SE SECTIONS OF THE COUNTRY.

FOR TODAY WILL BASICALLY KEEP WARNINGS AND ADVISORIES IN PLACE WHERE
WE ALREADY HAVE THEM AND MAKE MINOR CHANGES TO SNOW/ICE AMOUNTS.
FROM POINTS AROUND PIT AND SOUTH TO THE PA BORDER THERE IS FREEZING
RAIN OR SLEET, SOUTH OF THE BORDER PLUS 2 AND RAIN AT MGW. TRAFFIC
CAM IN GARRETT CTY MD ALONG RT 68 SHOWS SNOW WITH TEMP OF 24.

PIT   31  23  31  25 / 100  50  10  10
HLG   31  23  30  20 / 100  40  10  10
MGW   32  23  31  20 / 100  40  10  10
ZZV   32  23  31  20 / 100  40  10  10
PHD   31  23  30  20 / 100  40  10  10
FKL   29  20  28  16 / 100  50  10  10
DUJ   29  20  28  16 / 100  50  10  10
LBE   30  22  30  18 / 100  50  10  10
BTP   29  20  28  16 / 100  50  10  10
IDI   29  20  28  16 / 100  50  10  10
ODM   30  20  28  16 / 100  50  10  10

.PBZ...
MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ001.

OH...WINTER STORM WARNING FOR TODAY FOR ZONES OHZ039>041...
OHZ049>050.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OHZ048...OHZ057>059...
OHZ068>069.

PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023...PAZ030...PAZ032.

WINTER STORM WARNING FOR TODAY FOR ZONES PAZ020>021...PAZ029.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONE PAZ031.

WV...WINTER STORM WARNING FOR TODAY FOR ZONES WVZ023...WVZ041.

WINTER STORM WARNING FOR TODAY FOR ZONES WVZ001>003.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES WVZ004...WVZ012...
WVZ021>022.

RS
Hazardous weather outlook, Dec 25, 5:59 AM EST, 3 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...
WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR 6 TO 10 INCHES OF SNOW
FOR AREAS NORTH OF PITTSBURGH, THE LAUREL RIDGES EAST OF PITTSBURGH,
6 TO 12 INCHES FOR PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND AND 4 TO 6 INCHES ACROSS THE PITTSBURGH AREA
AND WEST INTO EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST
VIRGINIA.  A WINTER WEATHER ADVISORY IS IN EFFECT TODAY SOUTH OF
PITTSBURGH IN PENNSYLVANIA AND NORTHERN WEST VIRGINIA FOR 2 TO 4
INCHES OF SNOW AFTER A MIX OF FREEZING RAIN AND SLEET.

GUSTY NORTHWEST WINDS LATER THIS AFTERNOON AND TONIGHT WILL PRODUCE
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
PLEASE REPORT EVERY TWO INCHES OF SNOW.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Garrett

When
December 25, 9:30 AM EST to December 26, 9:30 AM EST
Where
Garrett forecast zone
Reported by
EMERGENCY MANAGER

Freezing rain and sleet began in the early morning of Dec 25, changed to snow after sunrise on Christmas Day, and continued snowing into the morning of Dec 26. The ice from the freezing rain reached a quarter inch thick by 9:30 AM on the 25th. Total snowfall by the 26th was 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326016.